Kansas, 2021

Tornadoes and Hail in Kansas, May 26, 2021

May 26, 2021 · NWS GLD · 33 events in 8 counties and zones

During the mid afternoon through mid evening thunderstorms developed over Northwest Kansas east of a dry line located near the Kansas Colorado border. A warm front was located just north of the Kansas Nebraska line near Benkelman that dipped southeast toward Hill City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the mid afternoon through mid evening thunderstorms developed over Northwest Kansas east of a dry line located near the Kansas Colorado border. A warm front was located just north of the Kansas Nebraska line near Benkelman that dipped southeast toward Hill City. The tornado threat was confined the near the warm front. Hail up to golf ball size was reported at a number of locations. The only report of thunderstorm wind damage was reported south of Hill City where a house lost a quarter to half of its shingles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 3:10 PM CST, 33 minutes earlier.

Area forecast discussion, May 26, 3:10 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
310 PM MDT Wed May 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed May 26 2021

Tonight...the combination of sufficient moisture in the 850-700mb
layer along a subtle wind shift line from roughly Yuma to Burlington
and Tribune may act as a focus for initiation for our next round of
showers and thunderstorms early this evening. By 03z thunderstorm
activity should be east of a line from Yuma to Colby and Oakley and
by 06z extend from Trenton to Hill City east. Thunderstorm activity
should be just east of the forecast area a few hours after midnight
with dry conditions for the remainder of the night. All modes of
severe weather are possible. With precipitable water values as high
as 1.5-1.7 inches locally heavy rainfall and flash flooding will be
possible. Low temperatures are expected to fall into the upper 40s
to around 60.

Thursday-Thursday night...a cold front moves through the area during
the day with a 1025mb surface high nosing into the area from the
northeast during the night. North to northwest winds gusting up to
35 mph are expected through the day with decreasing winds during the
night. There is a slim chance for a thunderstorm or two across
southwest Cheyenne county CO in the evening as some mid level
moisture moves in from the northwest. High temperatures are expected
to be in the low to mid 70s. Low temperatures are expected to be in
the low to mid 40s.

Friday-Friday night...dry conditions are expected. 850mb
temperatures warm a few degrees across the western CWA where some
short wave ridging moves in ahead of a larger upper level low
centered north of Montana. Southerly winds slowly increase through
the day with gusts up to 35 mph possible. High temperatures are
expected to be in the low to upper 70s. Low temperatures fall into
the mid 40s to low 50s.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed May 26 2021

Saturday...thunderstorm chances increase in the afternoon with a
high probability of precipitation during the night as a subtle upper
trough moves through from the west. Locally heavy rainfall is
expected and flash flooding cannot be ruled out. High temperatures
are expected to be in the low to mid 70s with low temperatures in
the lower 50s.

Sunday...precipitation chances remain fairly high as weather
disturbances periodically move through the area in west to northwest
flow aloft. High temperatures should reach the mid 60s to near 70
with low temperatures in the upper 40s to mid 50s.

Monday...good chances for additional precipitation continue during
the day before some drier air aloft moves in from the northwest as
an upper trough starts to move away from the area. High temperatures
remain cool for this time of year in the low 60s to near 70. Low
temperatures are expected to be in the mid 40s to low 50s.

Tuesday...will need to maintain low chances for thunderstorms as
another weather system moves in from the northwest. High
temperatures look to be in the mid 60s to low 70s with low
temperatures in the mid 40s to low 50s.

Wednesday...a large upper trough moves across the area and will be
supportive of continued chances for showers and thunderstorms. High
temperatures warm back into the low to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed May 26 2021

KGLD...VFR conditions are expected through the period. Southeast
winds gusting to 30kts or so are expected from taf issuance
through very early this evening before veering to the northwest
around 10kts by 09z as a cold front moves through. These northwest
winds increase in the morning with gusts around 30kts expected.
Presently, confidence in timing specific thunderstorm threats at
the terminal are too low to include a mention in the forecast. Its
possible that thunderstorm activity could be near the terminal in
the 00z-02z timeframe.

KMCK...VFR conditions are expected through the period. East-
southeast winds gusting up to 25kts or so are expected from taf
issuance through 23z. From 00z-06z winds will be from the east
10-13kts. After 06z winds shift to the north then northwest at
speeds under 10kts initially, picking up into the 20g30kt range by
mid morning. Thunderstorm chances exist from taf issuance through
about 20z or so with a possible lull in activity until the 02z-05z
timeframe when another threat moves toward the terminal. Large
hail and damaging winds are the primary threats and rainfall rates
could cause sub VFR vis and cigs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 3:20 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 PM MDT Wed May 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 PM MDT Wed May 26 2021 /420 PM CDT Wed May 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The threat for severe thunderstorms remains possible through late
this evening. Any storms that do develop will be capable of producing
hail up to the size of tennis balls, wind gusts to 70 mph and a few
tornadoes. Locally heavy rainfall will also be possible and could
produce flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Showers and thunderstorms will be possible over the weekend and into
Monday. Areas receiving heavy rainfall may experience flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
hail in excess of one inch in diameter, wind gusts in excess of 60
mph, funnel clouds, tornadoes, and flash flooding via telephone and
social media.

In the hours before

Local storm report, May 26, 10:59 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             10 N BREWSTER           39.51N 101.38W
05/26/2021  E2.50 INCH       THOMAS             KS   STORM CHASER

            STORM CHASER REPORTED GOLF BALL TO TENNIS
            BALL SIZE HAIL. HAIL BROKE THEIR WINDSHIELD.

&&
Local storm report, May 26, 11:10 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HAIL             5 S GOODLAND            39.28N 101.71W
05/26/2021  M2.50 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT.

&&

RRH
Local storm report, May 26, 11:12 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             7 S GOODLAND            39.25N 101.73W
05/26/2021  M1.25 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT.

&&

RRH
Special weather statement, May 26, 12:29 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM CDT Wed May 26 2021

KSZ003-004-261900-
Norton KS-Decatur KS-
129 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND EASTERN
DECATUR COUNTIES UNTIL 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Oberlin, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oberlin, Norcatur, Jennings, Clayton and Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3968 10018 3965 10051 3983 10058 4000 10027
      4000 10016
TIME...MOT...LOC 1829Z 254DEG 16KT 3977 10044

Husted
Local storm report, May 26, 3:29 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          6 N BENKELMAN           40.14N 101.55W
05/26/2021                   DUNDY              NE   TRAINED SPOTTER

&&
Local storm report, May 26, 3:40 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TORNADO          4 N BENKELMAN           40.11N 101.53W
05/26/2021                   DUNDY              NE   TRAINED SPOTTER

            REPORT OF STOVEPIPE TORNADO ON THE GROUND ON
            HWY 61.

&&

TT

The radar

The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

27 hail, 4 tornado, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Wichita

When
May 26, 3:43 PM CST
Where
Wichita County, 4.81 mi NE of St Theresa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.600, -101.368

Hail, Wichita

When
May 26, 3:44 PM CST to 3:49 PM CST
Where
Wichita County, 4.32 mi NE of St Theresa
Measured
1.25 in hail
Reported by
Public
Coordinates
38.590, -101.369

The report was sent from MPing. The hail ranged from nickel to half dollar size.

Tornado, Rawlins

When
May 26, 4:19 PM CST to 4:23 PM CST
Where
Rawlins County, 4.01 mi NNE of Ludell to 5.8 mi NNE of Ludell
Rating
EFU
Path length
1.85 mi
Path width
200 yd
Reported by
NWS Employee
Coordinates
39.904, -100.943

Trained spotters and off-duty NWS employees report large tornado northeast of Ludell, KS over open portions of Rawlins County. Spotter pictures show distinct tornado southwest of the location that was eventually hit by a separate EF-1 tornado northwest of Herdon.

Tornado, Rawlins

When
May 26, 4:29 PM CST to 4:45 PM CST
Where
Rawlins County, 7.53 mi WNW of Herndon to 7.46 mi NW of Herndon
Rating
EF1
Path length
3.51 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
39.954, -100.903

A tornado hit a farmstead northwest of Herndon. At the farmstead, damage consisted of numerous snapped and uprooted trees, several farm structures damaged including torn off metal roofing, broken windows, and even a few metal support beams bent in. Several grain silos were damaged or removed from their foundation. Windows were broken in vehicles. A house suffered damage to shingles, a few broken windows, and a tree falling onto it. The tornado then proceeded north on County Road 27, snapping power lines and damaging a refurbished farmstead schoolhouse. As the tornado moved north, it also damaged some oil storage tanks, spreading the oil to the northeast in a field as it turned. The tornado crossed the field, and a damage path was observed on County Road 29. From there, there was no observable damage so it was determined the tornado ended at this location.

Hail, Logan

When
May 26, 4:31 PM CST
Where
Logan County, 2.37 mi SSW of Page City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.048, -101.166

Hail, Logan

When
May 26, 4:33 PM CST
Where
Logan County, 0.61 mi SSE of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.062, -101.245

Hail, Rawlins

When
May 26, 4:40 PM CST
Where
Rawlins County, 6.56 mi N of Herndon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.995, -100.780

Tornado, Rawlins

When
May 26, 4:45 PM CST to 4:51 PM CST
Where
Rawlins County, 4.98 mi N of Herndon to 6.96 mi N of Herndon
Rating
EFU
Path length
2.39 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.972, -100.788

Tornado reported by trained spotter in far northeast Rawlins County. Radar used to pinpoint locations since NWS damage survey in area didn't find a distinct track.

Hail, Thomas

When
May 26, 5:08 PM CST
Where
Thomas County, 5.75 mi SW of Mingo
Measured
1 in hail
Reported by
Public
Coordinates
39.230, -101.056

Report was sent via MPing.

Hail, Decatur

When
May 26, 5:12 PM CST
Where
Decatur County, 4.9 mi N of Traer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.000, -100.664

The hail ranged from penny to quarter in some with occasional golf balls.

Tornado, Decatur

When
May 26, 5:41 PM CST to 5:43 PM CST
Where
Decatur County, 5.39 mi E of Cedar Bluffs to 6.89 mi E of Cedar Bluffs
Rating
EFU
Path length
1.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.994, -100.450

Spotter report of brief tornado. Funnel clouds remain seen in the area with rapid storm rotation.

Hail, Sheridan

When
May 26, 5:58 PM CST to 6:30 PM CST
Where
Sheridan County, 0.59 mi NW of Hoxie
Measured
1.75 in hail
Reported by
Public
Coordinates
39.355, -100.439

Quarter to golf ball size hail was reported.

Hail, Rawlins

When
May 26, 6:12 PM CST
Where
Rawlins County, 12.73 mi SW of Achilles
Measured
1 in hail
Reported by
Social Media
Coordinates
39.611, -101.013

Hail, Rawlins

When
May 26, 6:26 PM CST
Where
Rawlins County, 7.48 mi SSE of Atwood
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.698, -101.004

Hail, Decatur

When
May 26, 6:39 PM CST
Where
Decatur County, 1.59 mi E of Allison
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.572, -100.220

Hail, Decatur

When
May 26, 6:41 PM CST
Where
Decatur County, 2.77 mi ENE of Allison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.583, -100.201

Hail, Rawlins

When
May 26, 6:52 PM CST
Where
Rawlins County, 5.37 mi NNE of Achilles
Measured
1.75 in hail
Reported by
Public
Coordinates
39.790, -100.775

Hail, Rawlins

When
May 26, 6:55 PM CST
Where
Rawlins County, 4.95 mi SSW of Herndon
Measured
1.75 in hail
Reported by
Public
Coordinates
39.830, -100.799

Hail, Rawlins

When
May 26, 6:57 PM CST
Where
Rawlins County, 6.46 mi N of Achilles
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.813, -100.829

Hail, Rawlins

When
May 26, 6:57 PM CST
Where
Rawlins County, 4.99 mi S of Herndon
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
39.828, -100.770

The hailstone measured 2.25 inches in diameter.

Hail, Rawlins

When
May 26, 6:58 PM CST
Where
Rawlins County, 5.71 mi SSW of Herndon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.828, -100.832

Hail, Decatur

When
May 26, 7:05 PM CST
Where
Decatur County, 7.24 mi SSW of Traer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.842, -100.724

Hail, Rawlins

When
May 26, 7:06 PM CST
Where
Rawlins County, 4.73 mi S of Herndon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.831, -100.777

Hail, Decatur

When
May 26, 7:12 PM CST
Where
Decatur County, 2.5 mi SW of Traer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.904, -100.682

The largest hailstone was just over an inch in diameter.

Hail, Norton

When
May 26, 7:21 PM CST
Where
Norton County, 4.38 mi ESE of Dellvale
Measured
1.75 in hail
Reported by
Public
Coordinates
39.741, -99.957

The hail ranged from ping-pong ball to golf ball in size.

Hail, Norton

When
May 26, 7:25 PM CST
Where
Norton County, 3.78 mi N of New Almelo
Measured
0.88 in hail
Reported by
Public
Coordinates
39.654, -100.109

Hail, Norton

When
May 26, 7:30 PM CST
Where
Norton County, 3.61 mi WSW of Norton Muni Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.828, -99.961

Hail, Norton

When
May 26, 7:32 PM CST
Where
Norton County, 2.51 mi SW of Norton Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.829, -99.939

The hail was mainly nickel to quarter in size with a few ping-pong ball size hailstones mixed in.

Hail, Norton

When
May 26, 7:36 PM CST to 7:41 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.840, -99.890

The hail ranged from golf ball to quarter in size.

Thunderstorm Wind, Graham

When
May 26, 7:53 PM CST
Where
Graham County, 10.3 mi SSE of Penokee
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.219, -99.877

A quarter to half the shingles were peeled off the roof by the wind.

High Wind, Graham

When
May 26, 8:10 PM CST
Where
Graham forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Wind gusts up to 60 MPH reported at 7 S of Hill City. These winds were coming from the south despite no thunderstorm activity.

Hail, Graham

When
May 26, 8:38 PM CST
Where
Graham County, 0.45 mi SSE of Hill City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.364, -99.846

Hail, Graham

When
May 26, 8:56 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957236, 957235, 962588, 962579, 957237, 957238, 957239, 962591, 957240, 957241, 962593, 957242, 957244, 957243, 957250, 957245, 957249, 957247, 957246, 957260, 957248, 957252, 957251, 957254, 957261, 957253, 957255, 957257, 957256, 957262, 959224, 957258, 957259.